Document Type


Publication Date



No matter how a positive semidefinite polynomial f ∈ ℝ[X1,...,Xn] is represented (according to E. Artin's 1926 solution to Hilbert's 17th problem) in the form f = ∑ piri2 (with 0 ≤ Pi ∈ ℝ and ri ∈ ℝ(X1,..., Xn), the pi and the coefficients of the ri cannot be chosen to depend in a C∞ (i.e., infinitely differentiable) manner upon the coefficients of f (unless deg f ≤, 2); formal powers series variation is also impossible. This answers a question we had raised in 1990 [Contemp. Math., vol. 155, Amer. Math. Soc., 1994, pp. 107-117], where we had already shown that real analytic variation was impossible; and Gonzalez-Vega and Lombardi [Math. Z. 225 (3) (1997) 427-451] then showed that for every fixed, finite r ∈ ℕ, Cr variation is possible, improving upon their and the author's result that continuous, piecewise-polynomial variation is possible. © 2004 Published by Elsevier Inc.

Publication Source (Journal or Book title)

Journal of Algebra

First Page


Last Page